A person made of balloons

Floating Heads: My Strange Steroid Side Effect

Last updated: December 2022

The months before I was diagnosed with multiple sclerosis (MS) were not easy. It was a scary time, but also an exciting time.

I had met a man and started dating. I was experiencing extreme numbness and clumsiness in my body. I was bouncing from my primary care physician (PCP) to testing to my PCP to testing to a neurologist to more testing and back to the neurologist again. I felt like I was in a massive bouncy house, but one in which you had to touch all the corners in just the right order to be able to win some unknown prize to earn freedom.

IV steroids for inflammation

Even before I officially had MS, my new neurologist prescribed five days of intravenous solumedrol (IVSM), a form of corticosteroid to help reduce inflammation in the body.

I got hooked up with an IV that delivered high-dose steroids. My infusion nurse warned me that it might affect my sleep and my appetite. I should be careful to avoid salt and get as much rest as possible.

At the end of that week, I was feeling much better. Exhausted from lack of sleep, but also hyped up from the steroids. I invited my new boyfriend to come over for a home-cooked lasagna meal with my mother and me.

Next: Oral steroids

As is customary after longer rounds of IVSM, my neurologist prescribed an oral taper of corticosteroids to help smooth the sudden drop in steroids and to extend its effect. He prescribed prednisone, a very common drug.

It was on day 2 of prednisone that I spent considerable time in the kitchen preparing our home-cooked meal. By the time the three of us sat down to eat, I was feeling fine and glad to be able to enjoy the meal. I was also a little tired and probably less talkative than usual.

My strange steroid side effects

At some point when I was looking at my boyfriend from across the table, I noticed that his head seemed to be detached from his shoulders. It was surreal as his head floated slightly just to his left, above his body. I look at my mom and she also seemed a bit distorted.

I just watched what seemed to be floating heads that were talking. As I stared at this strange sight, my mom asked if I was okay. I declared that I was but that I was feeling tired. After dinner, I didn’t even think to tell my mom how disjointed her body had appeared. I just looked forward to getting some sleep.

The next time I needed a week of IVSM and oral taper, my neurologist prescribed prednisone again. This time I noticed that my hands felt like balloons. They were grizzly bear hands laying against my chest as I tried to rest on the couch. My hands didn’t seem to be my hands at all.

Making a treatment change

The third time I relapsed and needed steroids I remembered to tell my doctor about the previous strange and surreal perceptions I had experienced. He prescribed decadron as a taper instead of prednisone.

Decadron seemed to be just the thing I needed. Coming down off the high-dose IVSM was much easier and I didn’t have any Salvador Dali surrealist images floating around inside my head. No unattached body parts plagued our family dinners.

No more prednisone

The difference between decadron and prednisone was so noticeable that my doctor documented in my medical chart that we would avoid prednisone from that point on.

The floating heads were enough weirdness for me to confidently say, "no more prednisone, please."

Have you experienced any unusual steroid side effects? Please share your surreal stories in the comments!

Be well, my friends,
Lisa

Check out my other articles on MultipleSclerosis.net

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.

Community Poll

How often do you use assistive devices to help manage your MS?